Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 15, 2012, 7:43 AM EDT for Cabell County, Mason County, Putnam County, West Virginia. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 7:43 AM EDT (11:43 UTC)
- Expired
- Mar 15, 2012, 8:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Cabell County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 8:01 AM EDT | HAIL 1.75 | W Winfield, WV | GOLF BALL SIZE HAIL IN WINFIELD |
| Mar 15, 8:03 AM EDT | HAIL 0.25 | 1 Ene Teays Valley, WV | PEA SIZED HAIL |
| Mar 15, 8:15 AM EDT | HAIL 0.25 | Hurricane, WV | PEA SIZE HAIL COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425
WUUS51 KRLX 151143
SVRRLX
WVC011-053-079-151215-
/O.NEW.KRLX.SV.W.0017.120315T1143Z-120315T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
743 AM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CABELL COUNTY IN WEST VIRGINIA...
SOUTH CENTRAL MASON COUNTY IN WEST VIRGINIA...
NORTHERN PUTNAM COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WINFIELD...
* UNTIL 815 AM EDT
* AT 736 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
HURRICANE...OR 9 MILES WEST OF WINFIELD...AND MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELEANOR AND TEAYS VALLEY BY 750 AM EDT...
WINFIELD BY 755 AM EDT...
.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
34 AND 43 IN WEST VIRGINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3857 8214 3859 8182 3842 8186 3841 8186
3847 8219
TIME...MOT...LOC 1143Z 278DEG 23KT 3850 8199
$$1 follow-up statement
823
WWUS51 KRLX 151215
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 AM EDT THU MAR 15 2012
WVC011-053-079-151225-
/O.EXP.KRLX.SV.W.0017.000000T0000Z-120315T1215Z/
PUTNAM WV-MASON WV-CABELL WV-
815 AM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CABELL...EXTREME
SOUTH CENTRAL MASON AND NORTHERN PUTNAM COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3857 8214 3859 8182 3842 8186 3841 8186
3847 8219
TIME...MOT...LOC 1143Z 278DEG 23KT 3847 8200
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:05 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 15, 6:05 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 605 AM EDT THU MAR 15 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT. && .NEAR TERM /THROUGH TONIGHT/... A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING INTO THE REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED TO TIME THIS FEATURE ACROSS THE FORECAST AREA. BEHIND THE FEATURE...ABUNDANT MOISTURE REMAINS. THINK THIS WILL LEAD TO A DECENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH SO MUCH MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR THUNDERSTORMS LATER IN THE NIGHT AS WELL. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE NIGHT. GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS. SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE LIKELY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM CONDITIONS. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. SOME PATCHY FOG COULD FORM LATE TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/15/12 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M M M M H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/JMV/30 NEAR TERM...RPY SHORT TERM...30 LONG TERM...JMV AVIATION...RPY
Hazardous weather outlook, Mar 15, 3:43 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT THU MAR 15 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 15, 5:14 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
514 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM HAIL SOUTH SHORE 38.69N 82.95W
03/15/2012 U0.75 INCH GREENUP KY PUBLIC
&&
NNNNLocal storm report, Mar 15, 5:35 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL WORTHINGTON 38.55N 82.74W
03/15/2012 U0.50 INCH GREENUP KY PUBLIC
&&
NNNNSpecial weather statement, Mar 15, 6:45 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 AM EDT THU MAR 15 2012
OHZ066-151345-
PERRY OH-
645 AM EDT THU MAR 15 2012
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN PERRY COUNTY...
AT 641 AM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE LOCATED
4 MILES WEST OF SOMERSET...MOVING EAST AT 10 MPH. ADDITIONAL STORMS
WERE DEVELOPING BEHIND THESE.
VERY HEAVY RAIN WILL FALL FROM THESE. THIS WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS WILL AFFECT SOMERSET...THORNVILLE...AND GLENFORD.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3993 8242 3992 8222 3991 8222 3980 8228
3976 8241 3983 8241 3983 8245 3984 8248
3993 8247 3994 8246Local storm report, Mar 15, 7:15 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
715 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL HAMDEN 39.17N 82.47W
03/15/2012 U0.25 INCH VINTON OH PUBLIC
&&
NNNNSpecial weather statement, Mar 15, 7:24 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
724 AM EDT THU MAR 15 2012
WVZ005>008-013>016-024>026-151230-
BOONE WV-CABELL WV-JACKSON WV-KANAWHA WV-LINCOLN WV-LOGAN WV-MASON WV-
MINGO WV-PUTNAM WV-ROANE WV-WAYNE WV-
724 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN CABELL...
KANAWHA...LINCOLN...NORTHERN LOGAN...NORTHWESTERN MINGO...PUTNAM...
SOUTH CENTRAL MASON...SOUTHEASTERN JACKSON...SOUTHEASTERN WAYNE AND
SOUTHERN ROANE COUNTIES...
AT 720 AM EDT...THUNDERSTORMS...SOME WITH LOCALLY HEAVY DOWNPOURS
AND DIME SIZED HAIL...WERE ALONG A LINE FROM 7 MILES NORTH OF
WINFIELD TO 9 MILES EAST OF HAMLIN TO 13 MILES NORTHWEST OF
LOGAN...MOVING EAST AT 25 MPH.
THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE.
THESE STORMS WILL BE NEAR SOD...ALKOL...MUD...AND ST. ALBANS AROUND
730 AM...WOODVILLE...WEST LOGAN...MITCHELL HEIGHTS...AND LOGAN AROUND
735 AM...LIBERTY AND DUNBAR AROUND 740 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 26 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
124 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 25...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 78 AND 95.
USE CAUTION WHEN DRIVING THIS MORNING.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3825 8222 3864 8209 3867 8124 3828 8137
3797 8152 3797 8154 3793 8157 3790 8156
3779 8161 3789 8240Local storm report, Mar 15, 7:41 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL HAMDEN 39.16N 82.53W
03/15/2012 M0.25 INCH VINTON OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1200183
TAXThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:24 AM EDT | Special Weather Statement | RLX | Boone, Kanawha, Lincoln, Putnam | 66 min |
| Mar 15, 7:57 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 33 min |
| Mar 15, 8:35 AM EDT | Special Weather Statement | RLX | Boone, Kanawha, Logan, Mingo | 70 min |
| Mar 15, 9:10 AM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 35 min |
| Mar 15, 9:37 AM EDT | Flash Flood Watch | RLX | Boone, Cabell, Lincoln, Logan, McDowell, Mason and 4 more | 12 hr |
| Mar 15, 9:44 AM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo | 10 hr |
| Mar 15, 10:51 AM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 4 hr |
| Mar 15, 11:40 AM EDT | Special Weather Statement | RLX | Kanawha, Mason, Putnam | 65 min |
| Mar 15, 11:52 AM EDT | Flash Flood Warning | RLX | Lincoln, Putnam | 8 hr |
| Mar 15, 12:22 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 113 min |
| Mar 15, 4:05 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.